Illinois, 2011

Heat in Illinois, September 1 to 3, 2011

September 1 to 3, 2011 · NWS LSX · 17 events in 17 counties and zones

The Heat Wave that started August 31 continued into early September. Quincy set an all time record for September hitting 104 degrees on 9/1.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The Heat Wave that started August 31 continued into early September. Quincy set an all time record for September hitting 104 degrees on 9/1. The high of 101 on 9/2 also set a record. Many locations across the region were around 100 degrees the 1st through the 3rd. Fortunately the air was fairly dry causing the Heat Index to only average around 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 31, 10:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1144 PM CDT WED AUG 31 2011

.DISCUSSION...
/348 PM CDT WED AUG 31 2011/

PRIMARY FOCUS WITH THIS FCST PACKAGE IS HEAT THROUGH THE END OF THE
WEEK FOLLOWED BY PRECIP CHANCES THIS WEEKEND.

KSTL HAD ALREADY CROSSED THE CENTURY MARK EARLY THIS AFTN WITH 103
DEG F MEASURED BY 21Z...BREAKING THE OLD RECORD OF 100 DEG F FOR
AUG 31ST. WITH THE UPPER RIDGE STILL BUILDING EWD INTO THE
REGION...IT LOOKS LIKE AFTN HIGHS TOMORROW WILL BE 15-20 DEGREES
ABOVE NORMAL ACROSS THE ENTIRE CWA GIVEN CONTINUED SWLY SFC WINDS
AND LITTLE CLOUD COVER. THIS IS CONSISTENT WITH THE MUCH WARMER
H85 TEMPERATURES OF 25+ DEG C NOTED UPSTREAM ON 31/12Z RAOBS. THE
HOT WEATHER IS EXPECTED TO CONTINUE THROUGH AT LEAST FRI AS THE
UPPER RIDGE SETTLES ACROSS THE CENTRAL CONUS. IT\'S NOT ENTIRELY
CLEAR ATTM WHETHER THE HEAT WILL PERSIST INTO SATURDAY BECAUSE OF
AN APPROACHING COLD FRONT. THIS UNCERTAINTY IS DUE TO TWO FACTORS.
FIRST...THERE IS SOME DISAGREEMENT BETWEEN MODELS ON THE TIMING OF
THE FRONT AND WHETHER FROPA WILL OCCUR ON SAT AFTN OR SUN MORNING.
SECOND...CLOUDINESS IS EXPECTED INVOF THE FRONT BUT IT\'S NOT
CLEAR HOW FAR SOUTH THE CLOUDS WILL EXTEND /THIS ALSO DEPENDS ON
THE LOCATION OF THE FRONT/. DESPITE SOME UNCERTAINTY ABOUT THE
HEAT ON SATURDAY...IT LOOKS LIKE WE\'LL MEET CRITERIA FOR 3
CONSECUTIVE DAYS AND POSSIBLY 4...THEREFORE NO CHANGES TO THE HEAT
ADVISORY WITH THIS PACKAGE.

SCANT PCPN CHCS OVER THE NEXT SEVERAL DAYS. ALTHOUGH MODELS SHOW A
SRN BRANCH OF THE LLJ FOCUSED ACROSS MO TONIGHT...MOISTURE SEEMS
LIMITED AND THE COLUMN IS FAIRLY DRY BELOW THE LEVEL OF THE JET. I
WOULD NOT BE SURPRISED TO SEE INCREASED MID-LEVEL CLOUDS AND
PERHAPS A FEW WIDELY SCATTERED SPRINKLES OR RAIN SHOWERS TOWARDS
DAYBREAK BUT CANNOT JUSTIFY MENTIONABLE POPS ATTM. THE NEXT CHANCE
FOR PCPN IS ASSOCIATED WITH THE COLD FRONT THAT MOVES THROUGH THE
REGION THIS WEEKEND BUT THE BEST DYNAMICS WILL BE LOCATED FARTHER
NORTH ACROSS THE UPPER MIDWEST INTO THE GRTLKS. DEPENDING ON WHERE
THE FRONT IS LOCATED AND THE AMOUNT OF CLOUD COVER...DAYTIME
HEATING MAY INCREASE INSTABILITY AND SUPPORT THUNDERSTORMS AHEAD
OF THE FRONT. GOING CHC POPS LOOK REASONABLE UNTIL THE TIMING OF
THE FRONT CAN BE BETTER RESOLVED. HIGH PRESSURE THEN BUILDS IN
BEHIND THE FRONT ON MON WITH DRY WEATHER EXPECTED THROUGH THE
MIDDLE OF NEXT WEEK.

KANOFSKY

&&

.AVIATION...
/1139 PM CDT WED AUG 31 2011/

HIGH PRESSURE ALOFT WILL RESULT IN A CONTINUATION OF VFR CONDITIONS
WITH FEW IF ANY CLOUDS. SURFACE HIGH PRESSURE CENTERED IN THE
SERN U.S. WILL MAINTAIN S OR S-SWLY SURFACE WINDS THROUGH THE NEXT
36 HOURS.

SPECIFICS FOR KSTL...

HIGH PRESSURE ALOFT WILL RESULT IN A CONTINUATION OF VFR CONDITIONS
WITH FEW IF ANY CLOUDS. SURFACE WINDS WILL VEER SLIGHTLY TO
S-SWLY AROUND 210-220 DEGREES BY MID MORNING...PERSISTING UNTIL
MID-LATE AFTERNOON WHEN THEY WILL BACK CLOSER TO 190 DEGREES.

GLASS

&&

.CLIMATE...
RECORD HI TEMPS OVER THE NEXT SEVERAL DAYS

                ST LOUIS (KSTL)  COLUMBIA (KCOU)  QUINCY (KUIN)
WEDNESDAY  8/31   103 / 2011       103 / 1913      101 / 1953
THURSDAY   9/1    104 / 1984       102 / 1913      103 / 1953
FRIDAY     9/2    101 / 1953       100 / 1913      103 / 1913
SATURDAY   9/3     99 / 1925       103 / 1939      103 / 1913

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR ST. CHARLES MO-ST.
     LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR MADISON IL-ST. CLAIR
     IL.

&&

WFO LSX
Hazardous weather outlook, Aug 31, 7:04 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT WED AUG 31 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
804 PM CDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A HEAT ADVISORY CONTINUES IN EFFECT FOR THE ST LOUIS METRO AREA
WITH HEAT INDEX VALUES ONLY FALLING INTO THE UPPER 70S LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT CONDITIONS WILL PERSIST UNTIL EARLY SATURDAY EVENING WITH
HIGHEST HEAT INDEX VALUES OF 100 TO 105 EACH AFTERNOON IN THE ST.
LOUIS METROPOLITAN AREA. A HEAT ADVISORY CONTINUES IN EFFECT FOR
THE ST LOUIS METRO AREA UNTIL 7 PM SATURDAY EVENING. SURROUNDING
AREAS WILL APPROACH 100 DEGREE HEAT INDICES DURING THE AFTERNOON
THROUGH SATURDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND SATURDAY NIGHT AS
A COLD FRONT SLOWLY PUSHES SOUTHEASTWARD THROUGH THE AREA. THE
CHANCE OF THUNDERSTORMS WILL LINGER ON SUNDAY ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS UNTIL THE COLD FRONT MOVES WELL
SOUTHEAST OF THE AREA WITH COOLER AND LESS HUMID CONDITIONS BEHIND
THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Adams

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Heat, Bond

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Bond forecast zone
Reported by
COOP Observer
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heat, Brown

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Heat, Calhoun

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heat, Clinton

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heat, Fayette

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heat, Greene

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heat, Jersey

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Jersey forecast zone
Reported by
COOP Observer
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heat, Macoupin

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Macoupin forecast zone
Reported by
COOP Observer
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heat, Madison

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Marion

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heat, Monroe

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, Montgomery

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heat, Pike

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Heat, Randolph

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Randolph forecast zone
Reported by
AWOS
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heat, St. Clair

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heat, Washington

When
September 1, 12:00 AM CST to September 3, 8:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344513, 344514, 344515, 344516, 344517, 344519, 344520, 344521, 344522, 344524, 344526, 344527, 344528, 344529, 344531, 344532, 344534.